Hail, Oglala Lakota
- When
- August 5, 7:05 PM MST
- Where
- Oglala Lakota County, 4 mi SE of Oglala
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.139, -102.694
A left-moving supercell thunderstorm developed over southern Oglala Lakota County, producing large hail south of Oglala.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A left-moving supercell thunderstorm developed over southern Oglala Lakota County, producing large hail south of Oglala.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 4:09 PM MST, 2 hours 56 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 509 PM MDT Sun Aug 5 2018 .DISCUSSION...(This Evening Through Sunday) Issued at 249 PM MDT Sun Aug 5 2018 Current upper level analysis has near zonal flow over the Northern Plains with weak shortwave energy moving across the area. Skies are mostly cloudy across the area with showers and a few thunderstorms moving west to east across the forecast area. At the surface, high pressure is centered across Montana with a cold front still lingering across Nebraska. Temperatures are in the 60s where there has been rain, and in the 70s to lower 80s elsewhere. Unsettled weather will continue through tonight as weak shortwave energy crosses the area. A few strong storms may still be possible across parts of northeast WY and along the SD/Nebraska border through mid-evening, with stronger threat diminishing after that. Low temperatures will be in the 50s to lower 60s. Stronger shortwave to the northwest of the region will swing through the area on Monday, with additional chances for showers and storms from the Black Hills area to central SD. Best instability will shift south and east of the region by that time, so the threat for stronger storms will be diminished. Highs on Monday will again be in the mid 70s to mid 80s across much of the area. Beyond Monday, a much drier and eventually warmer pattern will develop for the rest of the week. A strong ridge will build over the western US and eventually shift east into the plains late in the week. A dry forecast is expected for Tuesday through Saturday. Temperatures will be on the rise later in the week, with highs in the upper 80s and 90s across the plains from Wednesday into the weekend. && .AVIATION...(For the 00Z TAFS Through 00Z Monday Evening) Issued At 507 PM MDT Sun Aug 5 2018 Showers and thunderstorms through this evening will occur with local IFR conditions. Additional storms will develop Monday afternoon. VFR conditions are expected through the period outside of any thunderstorms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...15 AVIATION...Helgeson
Hazardous Weather Outlook...UPDATED National Weather Service Rapid City SD 213 PM MDT Sun Aug 5 2018 SDZ001-002-012>014-024>026-028>032-043-046-072>074-WYZ054-056-057- 071-061300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Jackson-Mellette- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Western Crook- Wyoming Black Hills-Northeastern Crook- 213 PM MDT Sun Aug 5 2018 /313 PM CDT Sun Aug 5 2018/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...This Afternoon and Tonight There is a chance for thunderstorms through tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorm chances will continue into Monday, but the threat for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-041-042-044-047-049-WYZ055-058-061300- Southern Foot Hills-Fall River-Oglala Lakota-Bennett-Todd-Tripp- Southern Campbell-Weston- 213 PM MDT Sun Aug 5 2018 /313 PM CDT Sun Aug 5 2018/ This Hazardous Weather Outlook is for portions of south central South Dakota...southwestern South Dakota...and northeast Wyoming. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible through tonight. Isolated severe storms are possible through this evening, with large hail and damaging winds the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorm chances will continue into Monday, but the threat for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
450 PM MDT SUN AUG 5 2018
WYZ056>058-052330-
Weston WY-Wyoming Black Hills WY-Western Crook WY-
450 PM MDT SUN AUG 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WESTON AND SOUTHERN
CROOK COUNTIES UNTIL 530 PM MDT...
At 449 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pine Haven, or 21 miles west of Sundance, moving east at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sundance, Upton, Pine Haven, Beulah, Aladdin, Carlile, Moskee, Four
Corners, Buckhorn, Cement Ridge Lookout, Devils Tower National
Monument, Inyan Kara Mountain, Warren Peak, Bear Lodge Campground,
Cook Lake, Devils Tower Junction and Keyhole Reservoir.
This Includes Interstate 90 in Wyoming between Mile Markers 156 and
206.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4462 10492 4469 10417 4459 10407 4396 10407
4409 10493
TIME...MOT...LOC 2249Z 270DEG 33KT 4435 10481
RudgeSpecial Weather Statement
National Weather Service Rapid City SD
519 PM MDT SUN AUG 5 2018
SDZ024-025-028-WYZ056>058-060000-
Northern Black Hills SD-Central Black Hills SD-
Northern Foot Hills SD-Weston WY-Wyoming Black Hills WY-
Western Crook WY-
519 PM MDT SUN AUG 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE...WEST CENTRAL
PENNINGTON...NORTHEASTERN WESTON AND SOUTHEASTERN CROOK COUNTIES
UNTIL 600 PM MDT...
At 516 PM MDT, Doppler radar was tracking a line of storms near
Sundance, moving east at 35 mph. These storms will reach the
Spearfish Canyon area around 6:30 pm.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Spearfish, Lead, Sundance, Deadwood, Saint Onge, Central City,
Beulah, Rochford, Flag Mountain, Brownsville, Moskee, Four Corners,
Buckhorn, Deerfield, Cheyenne Crossing, Deerfield Reservoir, Iron
Creek Lake, O'Neil Pass, Roughlock Falls and Redbank Spring
Campground.
This Includes...
Interstate 90 in South Dakota between Mile Markers 1 and 21.
Interstate 90 in Wyoming between Mile Markers 176 and 207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4404 10459 4460 10452 4461 10411 4457 10406
4458 10403 4457 10399 4460 10383 4460 10368
4391 10368
TIME...MOT...LOC 2316Z 269DEG 32KT 4431 10446
RudgeSpecial Weather Statement
National Weather Service Rapid City SD
558 PM MDT SUN AUG 5 2018
SDZ024-025-028-072-060045-
Northern Black Hills SD-Central Black Hills SD-
Northern Foot Hills SD-Sturgis/Piedmont Foot Hills SD-
558 PM MDT SUN AUG 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE...LAWRENCE AND
WEST CENTRAL PENNINGTON COUNTIES UNTIL 645 PM MDT...
At 555 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Beulah to 2 miles northwest of
Redbank Spring Campground. Movement was east at 35 mph. These storms
will affect Spearfish Canyon around 6:15 pm and Sturgis around 6:30
pm.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Spearfish, Sturgis, Lead, Deadwood, Whitewood, Johnson Siding, Nemo,
Piedmont, Saint Onge, Central City, Hisega, Silver City, Rochford,
Flag Mountain, Mystic, Brownsville, Galena, Deerfield, Tilford and
Cheyenne Crossing.
This Includes Interstate 90 in South Dakota between Mile Markers 1
and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4446 10339 4400 10338 4402 10404 4457 10404
4458 10356
TIME...MOT...LOC 2355Z 269DEG 35KT 4455 10402 4401 10402
RudgeSpecial Weather Statement
National Weather Service Rapid City SD
712 PM MDT SUN AUG 5 2018
SDZ042-060145-
Oglala Lakota SD-
712 PM MDT SUN AUG 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OGLALA LAKOTA COUNTY
UNTIL 745 PM MDT...
At 712 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pine Ridge, moving east at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pine Ridge, Wounded Knee and Batesland.
LAT...LON 4324 10211 4314 10211 4313 10208 4300 10209
4300 10287
TIME...MOT...LOC 0112Z 253DEG 37KT 4303 10259
HelgesonSpecial Weather Statement
National Weather Service Rapid City SD
739 PM MDT SUN AUG 5 2018
SDZ042-060230-
Oglala Lakota SD-
739 PM MDT SUN AUG 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OGLALA LAKOTA COUNTY
UNTIL 830 PM MDT...
At 739 PM MDT, Doppler radar was tracking a strong thunderstorm near
Slim Buttes, or 11 miles west of Pine Ridge, moving northeast at 25
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pine Ridge, Oglala, Porcupine, Manderson, Wounded Knee, Batesland and
Slim Buttes.
LAT...LON 4328 10272 4329 10211 4314 10211 4313 10208
4300 10209 4301 10294
TIME...MOT...LOC 0139Z 224DEG 20KT 4303 10278
HelgesonThe Rapid City radar (KUDX), 110 km away, was scanning. The volume nearest the first event began at 02:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770353.